PDA

View Full Version : Been losing hair for 6 months and started BCP recently



Samantha303
March 17th, 2014, 11:44 AM
I've been losing hair for the past 6 months and the shedding has remained around 50 per day for the past two months.
I can see some regrowth but my scalp is still a lil bit visible in areas where suffer the most. My sides are still very thin.

I have started BC pills for around 2 weeks and really concerned that it will affect my recovery. I have not experienced side effect from them so far apart from a lil weight gain.

I have been extremely stressed about my situation and feels that my hair is not recovering very well. Im scared that BC pills will make my situation even worse

I dont have a single family member who has hair issue and I dont have other scalp problem that is noticeable apart from thinning hair all over my head. Surprisingly my crown doesn't seem affected at all so im hoping it's just TE rather than AGA.

I had blood test done 3 weeks ago and came back all normal. I still need to get the actually report back to get a second opinion tho. :( I always feel tired and cant get enough rest even after 9 hour sleep.

Anje
March 17th, 2014, 02:07 PM
50 hairs a day is completely within the normal range of shedding, but if you're noticing that your scalp is showing more and/or that your hair is definitely thinner, it is cause for concern. Many, many problems can cause thinning, but the ones that come up the most are probably anemia, thyroid problems, and post-partum sheds (though the cause of those is pretty obvious). Additionally, the "always tired" definitely sounds symptomatic for anemia and/or thyroid troubles, so if either/both of those weren't checked, you definitely want to follow up with them. Someone who knows more about the thyroid stuff will probably come along and elaborate, but I think many have found it important that both T4 and TSH (thyroid stimulating hormone) levels are checked; often doctors will only check TSH.

It's possible that the birth control pills will actually help with the shedding, though this varies a lot from person to person. It is pretty common that people who have been on hormonal birth control for a long time have sheds when they switch to something else, though, which are pretty analogous to post-pregnancy sheds.

swearnsue
March 18th, 2014, 08:58 PM
Don't stop taking your BCP or you may have bigger problems than thin hair!

WhyLime
March 18th, 2014, 09:02 PM
When I was losing a lot of hair, I decided to go off of my BC pill as well. Not just for that, but for other reasons as well. Honestly, it was a good decision for me personally. I'm trying to eliminate things in my life that I think have negatively effected my hair growth/health, and BC was the first place I started. That was about 6 or so months ago (after being on the pill for almost 10 years) and I do believe it has helped with my shedding. Obviously it wasn't the ONLY problem, but it was the right place to start for me. Hormones can do wacky things to you. I'm no doctor and I'm not here to give any sort of medical advice, just that it was the right decision for me :) (my boyfriend is glad I did too because I'm less crazy)

DarleneH
March 19th, 2014, 10:05 PM
Depo-Provera shots increase male androgens and can lead to male pattern baldness. Yasmin is pro-estrogen and actually helps with hair growth and retention. I'm on Yasmin now after nearly going bald on Depo.

SunlightShines
March 19th, 2014, 10:25 PM
I had a problem with heavy shedding due to some health problems. Once I got them under control and found a good vitamin regimen that worked for me (hair vitamins, C, garlic, acidolphilus & milk thistle), it is back to normal. Hang in there with the BC pills, it might take a little while before you can tell if they will affect your hair.

tigereye
March 20th, 2014, 05:21 AM
It probably depends on the type of pills you're taking. The combined pill had absolutely no effect on my hair whatsoever. Some people I've met say its made their hair thicker. But I had migraine issues with them and with my twin brothers blood clot/stroke history I had to change to the mini-pill and that did cause shedding for me. However, it did stop after a while, but I understand your concern about using medications which might make things worse. My doc and derm are deciding about accutane for me, which not only may cause shedding itself, but I'd also need to change birth control again.
That said, it's batter to go and see your doctor and make your concerns clear. Do you know how much you've lost of your ponytail circumference? If you convert it into area, you can get an accurate idea of how much hair you've lost. For example, I lost an inch from my previous four inches, which only sounds like 25%, but in terms of area, I've lost a little over 40%. That's a number docs will pay attention to. Since mine has now stopped, and it was medically related, the doc is less concerned. However, if I'd been shedding like that for the same amount of time and there was not an obvious cause, the doc would want to look into it as there are plenty of things that might cause hair loss.
Don't base your hair-loss on shed hair - you may thick you're losing hair when you're not. 50 strands is pretty normal. How much thickness/ponytail circumference have you lost? Is it male-pattern or female-pattern? Once you figure that out, don't stop your meds, but head to the doctor and speak to him about your concerns first.

Samantha303
May 24th, 2014, 10:06 AM
I had a problem with heavy shedding due to some health problems. Once I got them under control and found a good vitamin regimen that worked for me (hair vitamins, C, garlic, acidolphilus & milk thistle), it is back to normal. Hang in there with the BC pills, it might take a little while before you can tell if they will affect your hair.


Hi, could you please tell me if your problem is related to your liver? I am also trying milk thistle to detox my liver 8 months after Accutane, a chemo drug for acne. How long were you on milk thistle? thanks!!